Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 14, 1996, 8:28 PM EDT for Campbell County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1996, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 14, 1996, 10:25 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 150028 FFWRNK VAC031-150225- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 828 PM EDT SUN JUL 14 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1025 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...WESTERN CAMPBELL COUNTY DOPPLER RADAR IN BLACKSBURG WAS INDICATING A THUNDERSTORM WITH PERSISTENT HEAVY RAINS OVER WESTERN CAMPBELL COUNTY IN THE EVINGTON AND LYNCH STATION AREAS. DOPPLER ESTIMATES SHOW BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE ABOUT 730 PM. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 8:10 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 14, 8:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 810 PM EDT SUN JUL 14 1996 WBC...KEEP POPS GOING ALL NIGHT...AND MIGHT WANT TO GO HIGHER THAN 30%. CRW...RDU...YOURS TLK FINE. JDS
In the hours before
Special weather statement, Jul 14, 7:46 PM EDT, 42 minutes before
VAZ045-150050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 746 PM EDT SUN JUL 14 1996 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN OVER WESTERN CAMPBELL COUNTY... AT 745 PM DOPPLER RADAR IN BLACKSBURG INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN AND LIKELY SMALL HAIL SOUTH OF LYNCHBURG IN THE EVINGTON AND LYNCH STATION AREAS. THIS STORM WAS MOVING VERY SLOWLY TO THE NORTHEAST AND COULD PRODUCE SOME MINOR FLOODING OVER PARTS OF WESTERN CAMPBELL BETWEEN 8 AND 9 PM. JDS
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.